Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Brownsville, TX

June 26, 2004Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Jun 26, 2004, 4:24 PM CDT for Hidalgo County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 4:24 PM CDT (21:24 UTC)
Expired
Jun 26, 2004, 6:30 PM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 100 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 262128
FFWBRO
TXC215-262330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
424 PM CDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HIDALGO COUNTY IN DEEP SOUTH TEXAS

* UNTIL 630 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL CENTRAL HIDALGO COUNTY
  GENERALLY NORTH OF A LINE FROM PALMVIEW TO MCALLEN TO WESLACO.
  DOPPLER RADAR ESTIMATED HOURLY RATES OF 1 TO 2 INCHES...WITH
  ISOLATED TOTALS OF 2 TO 3 INCHES POSSIBLE.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...HIDALGO...SAN MANUEL...MCCOOK...WESLACO...SAN JUAN...
  PHARR...MISSION...MERCEDES...MCALLEN...EDINBURG...EDCOUCH AND
  DONNA.

REMEMBER...WHEN YOU ARE CONFRONTED WITH WATERS OF UNKNOWN 
DEPTH WHILE DRIVING TONIGHT...TURN AROUND...DONT DROWN. PHILO

LAT...LON 2676 9813 2598 9785 2615 9864 2652 9842

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:45 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 26, 3:45 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
345 PM CDT SAT JUN 26 2004

.SHORT TERM...KBRO REFLECTIVITY SHOWS A CLUSTER OF THUNDERSTORMS
SOUTH OF HIDALGO COUNTY MOVING NORTH AT AROUND 15 MPH. VSBL SATL
IMAGERY AND LAPS LI FIELDS SHOW THAT THE ATMS OVER THE REGION HAVE
DESTABILIZED SOMEWHAT WHICH HAS ALLOWED ISOLD TO SCT CONV TO FIRE
AROUND THE BRO CWA...BUT OVERALL PCPN AMOUNTS THROUGHOUT THE DAY
HAVE BEEN SOMEWHAT LIGHT.  THE 5H CLOSED LOW REMAINS CENTERED OVER
CENTRAL TX TODAY AND HAS NOT SHOWN MUCH MOVEMENT TO THE EAST.  THIS
FEATURE CONTINUES TO FIRE OFF SCT TO WIDESPREAD CONV OVER THE
EASTERN TWO THIRDS OF TX.  ETA AND GFS DATA SHOWS A PRETTY
SIGNIFICANT SHORT WAVE KICKER SWINGING SOUTH OVER THE UPPER MIDWEST
WHICH WILL EVENTUALLY OPEN UP THE 5H LOW AND LIFT IT NE OVER THE MID
GULF COAST BY TUES. AS THE TROUGH AXIS SHIFTS FURTHER EAST...PCPN
CHCS OVER THE BRO CWA WILL GRADUALLY DIMINISH...BUT DUE TO THE
UNSTABLE NATURE OF THE AIRMASS OVER THE AREA...ISOLD TO SCT CONV
WILL PERSIST IN THE SHORT TERM.  OF THE SEVERAL SHORT RANGE
MODELS...THE GFS AND RUC MODELS SEEM TO OVERDO THE QPF FIELDS AROUND
THE REGION WITH THE MODELS BOTH INDICATING A LARGE MCS OVER THE CRP
AND BRO CWAS ALL MORNING LONG. THE ETA SEEMS MORE REASONABLE IN THE
HANDLING OF THE CONV THROUGH MON SHOWING PERIODIC CONV ROUNDS AS
ANOTHER 5H SHORT WAVE PUSHES INTO SOUTH CENTRAL TX ON MON.  SO WILL
KEEP MAINLY CHC POPS IN THROUGH MON.  ATTM...THE CONV DURATION AND
AREAL COVERAGE INDICATED BY THE ETA MODEL WILL BE LIMITED ENOUGH TO
LIMIT WIDESPREAD HVY RAIN.  HOWEVER...AS THE CONV BUILDS JUST TO THE
SOUTH OF HIDALGO COUNTY...WILL NEED AN FFA THROUGH 10 PM FOR THE
WESTERN CWA AS I AM CONCERNED THAT THE DIURNAL HEATING OVER THE
WESTERN PORTIONS OF THE CWA WILL FIRE OFF ENOUGH CELLS TO PRODUCE
SOME LOCALIZED FLOODING PROBLEMS.

WILL LEAN TOWARDS THE MAV TEMPS AS MET TEMPS ARE GOING NEAR 99 FOR
MFE TOMORROW WHICH SEEMS A LITTLE TOO WARM CONSIDERING THE MOIST
NATURE OF THE ATMS.
&&

.LONG TERM...WILL KEEP A MENTION OF ISOLD TO SCT CONV IN THE
EXTENDED RANGE AS DEEP TROPICAL MOISTURE CONTINUES TO ADVECT AROUND
THE BASE OF THE 5H RIDGE WHICH WILL ALLOW DIURNALLY DRIVEN CONV TO
PERSIST.
&&

.MARINE...BUOY 020 REPORTED EAST WINDS AT 2 KNOTS WITH GUSTS TO 7
KNOTS AND SEAS AT 3 FEET WITH A 7 SECOND PERIOD.  A LOW PRESSURE
SYSTEM IS LOCATED OVER NORTH CENTRAL TEXAS. DRIER AIR IS BEGINNING
TO FILTER OVER THE COASTAL WATERS OF DEEP SOUTH TEXAS AT THE UPPER
LEVELS.  HOWEVER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER THE COASTAL WATERS THROUGH SUNDAY.  WINDS AND SEAS HAVE
DIMINISHED OVER THE MARINE AREAS TODAY. A HIGH PRESSURE RIDGE WILL
BUILD OVER THE COASTAL WATERS THE NEXT FEW DAYS AND MAINTAIN LIGHT
TO MODERATE SOUTH TO SOUTHEAST WINDS OVER THE MARINE AREAS THROUGH
THE MIDDLE OF NEXT WEEK.
&&

.AVIATION...VFR CONDITIONS WITH LIGHT AND VARIABLE WINDS ARE BEING
REPORTED AT THE REGIONAL AIRPORTS OF DEEP SOUTH TEXAS. RAINFALL
CHANCES ARE BEGINNING TO LESSEN OVER THE CWA AS DRIER AIR BEGINS TO
FILTER OVER THE AREA AT THE UPPER LEVELS. THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS
MAY REDUCE CEILINGS AND VISIBILITIES TO MVFR CONDITIONS. VFR TO
MVFR  CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS THE NEXT 24
HOURS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THROUGH 10 PM FOR TXZ248>250-252-253.
&&

SYNOPTIC...60
MARINE/AVIATION/MESO...63

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jun 26, 5:02 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
502 AM CDT SAT JUN 26 2004

TXZ248>257-271100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
502 AM CDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THOUGH FURTHER RAIN IS POSSIBLE FOR DEEP SOUTH TEXAS TODAY AND
TONIGHT...ANY POTENTIAL FLOODING FROM HEAVIER RAINS IS EXPECTED TO
BE LOCALIZED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:17 PM CDTFlash Flood WarningBROKenedy3 hr
Jun 25, 7:36 PM CDTFlash Flood WarningBROStarr3 hr
Jun 25, 8:00 PM CDTFlash Flood WarningBROZapata3 hr
Jun 25, 8:54 PM CDTSpecial Marine WarningBRO96 min
Jun 25, 8:54 PM CDTSpecial Marine WarningBRO96 min
Jun 25, 9:12 PM CDTFlash Flood WarningBROHidalgo108 min
Jun 25, 9:22 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr53 min
Jun 25, 9:50 PM CDTFlash Flood WarningBROCameron, Willacy3 hr
Jun 26, 4:20 PM CDTSevere Thunderstorm WarningBROHidalgo40 min
Jun 26, 5:29 PM CDTSevere Thunderstorm WarningBROKenedy46 min
Jun 26, 5:31 PM CDTFlash Flood WarningBROKenedy3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.